Question

Hi Dr. Henry, I've been on Atripla for 1 year now and it is my first HIV med. Everything is great except for this persistent diarrhea, which has been going on since the beginning! I've tried taking it in the morning, evening, neither make a difference. I do drink coffee (2-3 cups) in the morning, and have for over 20 years and never had a diarrhea problem from it. Is there a preferred treatment for this? Immodium AD? Is there a report on 'coffee/atripla'? Thanks!! Boston, Ma

Answer

Loose stools are common in general population and even more common in HIV+ persons. The tenofovir in Atripla seems to cause persistent loose stools in a small minority (? < 5%) of patients-if that is the case for you then a switch to an alternative medication might be considered. A general health/GI evaluation recommended to look for other causes (acquired lactose deficiency, gut infection, other meds such as some depression meds). In the absence of finding a specific cause, symptomatic management of loose stools can include regular use of fiber, calcium supplements, or drugs such as immodium AD (as you mention). Each person is different so often a trial and error process is needed giving each approach 2-4 weeks to see if the situation improves.